Format

Send to

Choose Destination
Clin Rheumatol. 2005 Apr;24(2):178-81. Epub 2004 Nov 24.

Systemic lupus erythematosus arising during interferon-alpha therapy for cryoglobulinemic vasculitis associated with hepatitis C.

Author information

1
Department of Rheumatology, Hospital for Special Surgery, 535 East 70th Street, New York, NY 10021, USA. niewoldt@hss.edu

Abstract

We present the case of a 53-year-old woman who developed systemic lupus erythematosus (SLE) after being treated with interferon-alpha (IFN-alpha) for cryoglobulinemic vasculitis associated with hepatitis C virus (HCV) infection. Her cryoglobulinemic vasculitis resolved rapidly with IFN-alpha treatment. However, after 10 months of IFN-alpha therapy, she developed a photosensitive malar rash, oral ulcers, arthralgias, lymphopenia, and anti-SSA autoantibodies. She was diagnosed with SLE induced by IFN-alpha therapy. IFN-alpha was discontinued, she was treated with a short course of prednisone and hydroxychloroquine, and she improved rapidly. This is the first report of IFN-alpha-induced SLE complicating treatment of cryoglobulinemic vasculitis associated with HCV infection. The development of SLE during therapy with IFN-alpha could be due to direct immunomodulation by IFN-alpha, and review of experimental data and prior case reports suggests a pathogenic role for IFN-alpha in SLE.

PMID:
15565395
DOI:
10.1007/s10067-004-1024-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center